Prep for USMLEPrep for USMLE
         Forum      |     Resources New Posts   |   Register   |   Login





 NBME Explain plz  
Get Adobe Flash player



Post Reply  
  • 100/5
  • 1
  • 2
  • 3
  • 4
  • 5


Author15 Posts
  #1


A 19-year-old man comes to the physician because of frequent nosebleeds over the past 3 weeks. He has bipolar disorder currently well controlled with lithium carbonate, bupropion, and valproic acid. Physical examination shows no abnormalities except for dried blood in the nares. Mental status examination shows an anxious mood and slight moto
r restlessness. Serum studies show a lithium carbonate level of 1.3 mEq/L (therapeutic range=0.6–1.2), and valproic acid level of 77 μg/mL (therapeutic range=40–100). Which of the following is the most appropriate next step in management?

A
) Measurement
of serum aspartate aminotransferase (AST, GOT) activity

B
) Measurement of serum bupropion level

C
) Platelet count

D
) Discontinuation of lithium carbonate therapy

E
) Discontinuation of valproic acid therapy

!!!!!



  #2

E) Discontinuation of valproic acid therapy( FIRST d/c the offending drug and then chk the plt count)--->, the pt might have had multiple problems in the past, but treat the current problem of the pt FIRST.VAL has many S.E, and plt type bleeding is seen even with normal levels of VAL-->so d/c the drug first


  #3

Why we donot check the platelets First to make sure that is the cause and if it is low , and then stop the valproic


  #4

restlesness and anxious mood - Li intoxication?...


  #5

C, platelet first.




  #6

Because the Valproic acid level is within Rx range, and we cannot stop the drug by assuming on its S.E, furthermore the pt is not in critical state to do so, therefore checking PLT count is appropriate


  #7

Ya , i think checking platelets 1st


  #8

stop valproic acid first because its thrombocytopenic action.


  #9

( stop valproic acid first because its thrombocytopenic action.)!!

who said the patient is in thrombocytopenea unless i check his platelets count 1st ?

valproate doesn't cause bleeding valbroate cause thrombocytopenea which causes bleeding



  #10

which one go first C or E????


  #11

valproic is in therapeutic range....so i don't think you need to worry about being toxic or causing SE at this time. And even if it's causing side effect. Check platelets to determine if there is thrombocytopenia due to Valproic acid.

I think answer is C.


  #12

Check platelet.If platelet is low, then stop valproic acid.


  #13

Which one is a more common adverse effect of valproic acid?

-coagulopathy due to hepatitis

-thrombocytopenia


  #14

huyniid wrote:
Because the Valproic acid level is within Rx range, and we cannot stop the drug by assuming on its S.E, furthermore the pt is not in critical state to do so, therefore checking PLT count is appropriate




It does not have to be Toxic to be a SE, you should stop Valproic Acid. Stop the Drug


  #15

The probability that this patient has thrombocytopenia is quite high. How often do you see adults, with normal platelets, with recurrent nosebleeds? To continue depakote in this scenerio, while waiting for a CBC would be dangerous. Stop the depakote, then verify the CBC. The pre-test probability for him to have thrombocytopenia due to depakote is very high and I think that is what they want you to recognize.





Bookmark and Share





Login or Register to post messages








show Similar forum topics

NBME Explain
NBME PLZ EXPLAIN
NBME - Amoxacillin Pls Explain
show Related resources

NBME Self-Assessment Program
NBME Self-Assessment Program








Advertise | Support | Privacy | TOS | Premium | Contact